Winter Storm, Allegany
- When
- April 1, 11:30 PM EST to April 2, 11:00 AM EST
- Where
- Allegany forecast zone
- Reported by
- TRAINED SPOTTER
An area of low pressure produced snow at the higher elevations overnight on the 1st and early on the 2nd. Snowfall amounts over Western Maryland ranged from less than an inch at most locations above2500 feet to around 5 inches at Frostburg.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An area of low pressure produced snow at the higher elevations overnight on the 1st and early on the 2nd. Snowfall amounts over Western Maryland ranged from less than an inch at most locations above2500 feet to around 5 inches at Frostburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 1, 8:20 PM EST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 820 PM EST THU APR 1 2004 .UPDATE... WL GO AHEAD AND DO AN EARLY UPDATE FOR A WINTER WX ADV IN THE FAR WRN ZNS. REPORTS INDICATE THAT SN STARTING TO ACCUMULATE OVR THE HIGHER TERRAIN IN THE W...AND WITH TEMPS FALLING AND PCPN CONTG A FEW INCHES ARE POSSIBLE OVNGT B4 THE PCPN CHGS OVR TO RA IN THE MORNING. HV MADE JUST SOME MINOR TWEAKS TO THE GRIDS TO ACCOUNT FOR THE SLIGHTLY HIGHER SN TTLS. REMAINDER OF THE FCST IS IN EXCELLENT SHAPE ATTM. THE UPR LOW IS GOING NOWHERE FAST...AND THE PCPN WL CONT OVNGT. WL TAKE ANOTHER LOOK AT THINGS IN AN HOUR OR SO...BUT NO OTHER CHGS ANTICIPATED ATTM. && .AVIATION... IFR WITH PDS OF MVFR EARLY THIS EVE WITH PCPN CONTG. PRIND THAT CIGS WL BUILD DOWN TO HARD IFR AND PERHAPS SOME LIFR CONDS 05Z-07Z. ANY VIS RESTRICTIONS LOOK TO BE LTD WITH SOME MVFR VIS ACCOMPANYING THE LOW CIGS. CONDS IMPROVING 13-15Z AS NLY FLOW STARTS TO INCRS IN THE LOW LVLS...BUT AT LEAST THRU AFTN APPEARS THAT CIGS WL BARELY COME ABV IFR. CIGS MAY CLIMB ABV 2000FT/3SM LINE FOR A FEW HRS TWD THE END OF THE TAF VALID PD AND HV PLAYED THE OPTIMISTIC SIDE OF THIS WITH CIGS AOA 3KFT. MINIMAL LLWS CONCERNS WITH WIND FIELD THRU THE COLUMN VRY WK. MANNING && .SHORT TERM (TONIGHT THROUGH FRIDAY): WATER VAPOR SHOWS AN UPPER LEVEL LOW OVER THE MID ATLANTIC...WITH A STRONG SHORTWAVE ROTATING NORTHWARD FROM SOUTHEAST VIRGINIA. A DRY SLOT ASSOCIATED WITH A 50-70KT 500MB JET STRETCHES FROM THE SOUTHEAST CONUS THROUGH THE DELMARVA INTO SOUTHEAST PENNSYLVANIA. AFTERNOON ACARS WIND DATA IN THE 400-250MB LAYER SHOW A JET FROM THE UPPER GREAT LAKES SOUTHEAST THROUGH FLORIDA...WHERE A 135KT JET IS OBSERVED. 12Z SURFACE ANALYSIS PLACES A 999MB OCCLUDED LOW EAST OF THE NATIONS CAPITOL. A SECONDARY COLD FRONTAL BOUNDARY IS LOCATED DOWN THE LEE OF THE APPALACHIANS...WHILE ANOTHER COLD FRONTAL BOUNDARY IS BEGINNING TO FROM ACROSS THE OHIO VALLEY. SURFACE LOW HAS DEEPENED TO 997MB AND IS CURRENTLY CENTERED BETWEEN FDK/BWI/IAD. WATER VAPOR LOOP NOW SHOWS THE WAVE THAT WAS PIVOTING NORTHWARD FROM SOUTHEAST VIRGINIA HAS SHEARED...WHILE ANOTHER WAVE HAS DEVELOPED NEAR MRB...WHERE THE DRYSLOT IS BEGINNING TO WRAP AROUND THE UPPER LOW. THUNDERSTORMS HAVE FORMED ALONG THE SHEARED WAVE OVER THE DELMARVA...WHILE EMBEDDED THUNDER HAS BEEN OBSERVED CLOSER TO THE METRO AREA. EXPECT THE OCCLUSION PROCESS TO CONTINUE OVERNIGHT...WITH THE SURFACE LOW PULLING NORTHWEST TOWARDS HGR. SHORTWAVE ENERGY WILL CONTINUE TO SUPPORT A LARGE SWATH OF MODERATE RAIN WHICH SHOULD SLOWLY PIVOT WESTWARD. AS THE WAVE CONTINUES TO REMOVE ITSELF FROM THE BETTER LAPSE RATES...THE THREAT OF THUNDER WILL WANE DURING THE EVENING. SOME LOCATIONS IN THE HIGHER ELEVATIONS ARE BEGINNING TO CHANGE TO SNOW. EXPECT THE HIGHER ELEVATIONS TO REMAIN SNOW OVERNIGHT AS COLD ADVECTION CONTINUES. UPSLOPE FLOW IS MOST PREVALENT ACROSS THE VIRGINIA MOUNTAINS...WHICH IS FORECAST TO VEER AS THE WAVE PIVOTS AROUND THE UPPER LOW OVERNIGHT. WITH TEMPERATURES IN THE MID 30S STARTING OUT...THINK ACCUMULATION WILL HAVE TO WAIT UNTIL BETTER VERTICAL VELOCITIES AND COOLING ARRIVE THIS EVENING. MINOR ACCUMULATIONS ARE EXPECTED WITHIN OUR FORECAST AREA...WITH BEST CHANCE OF SEVERAL INCHES OF SNOW BEING WEST OF THE ALLEGHENY RIDGE. TEMPERATURES ARE NOT EXPECTED TO DROP TOO MUCH GIVEN THE MOIST ENVIRONMENT...EXCEPT IN THE HIGHER TERRAIN...AND ACROSS CENTRAL VIRGINIA WHERE DOWNSLOPE FLOW THIS EVENING MAY LOWER DEWPOINTS A FEW MORE DEGREES. WINDS ARE CURRENTLY CYCLONIC AROUND THE LOW CENTER WEST OF BALTIMORE...AND ARE EXPECTED TO HAVE MORE OF A NORTHERLY COMPONENT LATER TONIGHT AS THE SURFACE LOW IS FORECAST TO SHIFT SOUTHWARD AFTER MIDNIGHT. WITH THE MAIN SHORTWAVE ENERGY EXPECTED TO ROTATE AROUND THE BACKSIDE OF THE UPPER LOW...TOWARDS NORTH CAROLINA FRIDAY...MOMENTUM IS FORECAST TO ALLOW THE UPPER LOW TO SINK FURTHER SOUTHEAST. EXPECT PRECIPITATION TO BECOME MORE SHOWERY AND DEPENDANT ON DIURNAL INSTABILITY AS TEMPERATURES WARM ENOUGH EVERYWHERE FOR A CHANGEOVER BACK TO LIQUID PRECIPITATION IN THE HIGHER ELEVATIONS. ROGOWSKI && .LONG TERM...(FRI NIGHT-THU) CUT OFF LOW WILL FINALLY BE KICK OFF TO THE EAST WITH A VERY SHORT LIVED SHORT WAVE RIDGE SAT. OVERALL DOESNT LOOK BAD ON SAT WI DRY AND MOSTLY SUNNY BY THE AFTERNOON. BUT THE NEXT SYSTEM TROUGH DIVES DOWN FROM CNTRL CANADA SAT NIGHT WITH FROPA PROGGED FOR EARLY SUN. MOISTURE APPEARS A LITTLE MORE LIMITED...AND WILL GO WI 20-30 POPS FOR NOW. THERE COULD ALSO BE A LITTLE MIX OF SNOW IN SOME OF THE HIGHER ELEVATION IN THE WEST. THEN ANOTHER SYSTEM WITH LOW CHC POPS ON WED/THU WI CONTINUED COOL TEMPS MOST OF THE WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...WINTER WX ADV TNGT MDZ002. VA...WINTER WX ADV TNGT VAZ021 WV...WINTER WX ADV TNGT WVZ048>049...WVZ054. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EST THU APR 1 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-021540- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... PERIODS OF MODERATE RAIN WILL PERSIST FROM THE METRO AREAS WEST INTO THE NORTHERN SHENANDOAH VALLEY THIS AFTERNOON. ONLY A STEADY SOAKING OF RAIN IS EXPECTED TO AFFECT THE AREA...WHILE RIVER LEVELS ARE CURRENTLY LOW. FLOOD GUIDANCE IS NOT EXPECTED TO BE APPROACHED. IN THE HIGHER ELEVATIONS...RAIN MAY MIX WITH THEN CHANGE TO SNOW DURING THE LATE AFTERNOON AND EVENING HOURS. UP TO AN INCH OF SNOW MAY ACCUMULATE OVERNIGHT...MAINLY WEST OF THE ALLEGHENY FRONT AND ACROSS THE HIGHLANDS. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SKYWARN INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGOWSKI
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390783.